Alert archive / North Carolina / Flash Flood Warnings in 2007

Flash Flood Warning 26, NWS Blacksburg, VA

July 30, 2007Rockingham County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 30, 2007, 6:26 AM EDT for Rockingham County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2007, 6:26 AM EDT (10:26 UTC)
Expired
Jul 30, 2007, 10:30 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text
Flood severity
None

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2007-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2007-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 301030
FFWRNK
NCC157-301430-
/X.NEW.KRNK.FF.W.0026.070730T1026Z-070730T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 AM EDT MON JUL 30 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 1030 AM EDT

* AT 600 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM THUNDERSTORMS OVERNIGHT IN THE WARNED AREA. A
  MOTORISTS ON A BRIDGE ACROSS TROUBLESOME CREEK NEEDED TO BE 
  RESCUED DUE TO HIGH WATER. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  LAWSONVILLE...REIDSVILLE...MONROETON...ELLISBORO AND BETHANY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. 

FLOODING IS OCCURRING ALONG TROUBLESOME CREEK AND THE TRIBUTARIES OF 
THE HAW RIVER. 

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3632 8003 3625 8003 3625 7953 3642 7952

$$

AMS
3 follow-up statements
000 
WGUS71 KRNK 301139
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 AM EDT MON JUL 30 2007

NCC157-301430-
/X.CON.KRNK.FF.W.0026.000000T0000Z-070730T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM NC-
735 AM EDT MON JUL 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR
SOUTHERN ROCKINGHAM COUNTY...

AT 731 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM THUNDERSTORMS OVERNIGHT IN THE WARNED AREA. A   
MOTORISTS ON A BRIDGE ACROSS TROUBLESOME CREEK NEEDED TO BE   
RESCUED DUE TO HIGH WATER. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. FLOODING WAS OCCURRING ALONG 
TROUBLESOME CREEK AND THE TRIBUTARIES OF THE HAW RIVER.  FLOODING IS 
LIKELY ALONG PRICE MILL ROAD... HAYNES ROAD... HUDSON ROAD AND WITTY 
ROAD...ALL WHICH CROSS TROUBLESOME CREEK.  

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3632 8003 3625 8003 3625 7953 3642 7952

$$

JDS
000 
WGUS71 KRNK 301329
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 AM EDT MON JUL 30 2007

NCC157-301430-
/X.CON.KRNK.FF.W.0026.000000T0000Z-070730T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM NC-
925 AM EDT MON JUL 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR
SOUTHERN ROCKINGHAM COUNTY...

AT 922 AM EDT...DEPARTMENT OF HIGHWAYS IN ROCKINGHAM COUNTY WAS 
REPORTING THAT HAYNES ROAD AND PRICE MILL ROAD IN THE SOUTHERN PART 
OF THE COUNTY WERE CLOSED DUE TO HIGH WATER ALONG TROUBLESOME CREEK. 
OFFICIALS BELIEVE THAT THESE ROADS WILL BE OPEN AGAIN LATE THIS 
MORNING OR BY NOON. 

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3632 8003 3625 8003 3625 7953 3642 7952

$$

JDS
000 
WGUS71 KRNK 301428
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 AM EDT MON JUL 30 2007

NCC157-301435-
/X.EXP.KRNK.FF.W.0026.000000T0000Z-070730T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM NC-
1025 AM EDT MON JUL 30 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 AM EDT FOR SOUTHERN
ROCKINGHAM COUNTY...

CREEKS AND STREAMS WERE RECEDING THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE. HOWEVER A SOME ROADS WERE STILL CLOSED IN 
SOUTHERN ROCKINGHAM COUNTY DUE TO CONTINUED HIGH WATER IN AREAS 
ALONG TROUBLESOME CREEK. A FLOOD ADVISORY WILL BE ISSUED TO 
HIGHLIGHT THIS AND PROVIDE MORE INFORMATION.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3632 8003 3625 8003 3625 7953 3642 7952

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 4:23 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 30, 4:23 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 AM EDT MON JUL 30 2007

.SYNOPSIS...
LOW PRESSURE WILL BE OFF THE CAROLINA COAST THROUGH TUESDAY WITH A
FRONT TRAILING WEST ACROSS THE GULF COAST STATES. HIGH PRESSURE WAS
OVER THE WESTERN GREAT LAKES. THIS HIGH WILL MOVE EAST AND BUILD
OVER THE MID ATLANTIC REGION BY WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LAST DECENT SHORT WAVE COMES OUT OF SOUTHERN INDIANA AND IS THROUGH
THE COUNTY WARNING AREA BY THE END OF THE AFTERNOON. PLUS THE 850 MB
LOW WILL BE DOWN IN SOUTH CAROLINA BY THAT TIME. WRF AND GFS ARE
SHOWING BEST CHANCE FOR STORMS IN THE WESTERN MOUNTAINS AND IN THE
SOUTHEAST COUNTY WARNING AREA. HAVE PUT THE HIGHEST POPS IN THESE
AREAS. TOOK A BLEND OF MAV/LAV NUMBERS FOR MAXIMUM TEMPERATURES
TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
TONIGHT THROUGH WEDNESDAY ONLY MINOR SHORT WAVES CROSS THROUGH THE
FORECAST AREA ALONG THE BACK SIDE OF THE UPPER TROF. NAM IS SHOWING
AN AREA OF STABLE AIR IN THE EASTERN COUNTY WARNING AREA ALONG WITH
SOME DRYING ON TUESDAY AND GFS IS SHOWING 5 TO 15 NORTHEAST WINDS AT
LOW LEVELS SO WILL KEEP TUESDAY DRY.

A PIECE OF THE UPPER RIDGE BUILDS OVER THE NORTHEAST UNITED STATES
WEDNESDAY AND THURSDAY. 850 MB TEMPERATURES START TO RISE ON
WEDNESDAY. THIS IS WELL REFLECTED IN THE GUIDANCE. DIDNT STRAY MUCH
FROM MAV NUMBERS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
LITTLE CHANGE IN THE OVERALL WEATHER PATTERN EXPECTED LATER IN THE
WEEK INTO NEXT WEEKEND. MEAN UPPER TROUGH WILL GRADUALLY FILL AS
HEIGHTS INCREASE...TRANSITIONING TO MORE OF A WEAK ZONAL FLOW WITH
STAGNANT SURFACE REFLECTIONS. INCREASING HEIGHTS AND STAGNANT LOWER
TROPOSPHERIC FLOW WILL RESULT IN SLOWLY INCREASING TEMPERATURES
AND DEW POINTS...BUT WITH LITTLE TRIGGER TO SUPPORT THE
DEVELOPMENT OF ANY ORGANIZED CONVECTION.

HOWEVER...WOULD NOT BE SURPRISED TO SEE AN ISOLATED DIURNALLY DRIVEN
THUNDERSTORM DURING THE PERIOD OVER THE HIGHER TERRAIN PROVIDED
THAT DIFFERENTIAL HEATING CAN BE SUSTAINED LONG ENOUGH TO OVERCOME
A WEAKENING MID LEVEL CAPPING INVERSION. CONSIDERING VERY LOW
PROBABILITY AND LIMITED POTENTIAL AREAL COVERAGE...WILL CONTINUE
TO EXCLUDE THREAT OF PRECIPITATION IN THE LONG TERM PERIOD.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
A VERY MOIST AIRMASS RESIDES ACROSS THE AREA...AND WITH UPPER
LEVEL ENERGY ROTATING ACROSS...COMBINING WITH A LIGHT EAST TO
SOUTHEAST FLOW...TAF SITES WILL HAVE HIGHLY VARIABLE CONDITIONS.
LOOK FOR SHOWERS TO BE IN THE VICINITY OF LOCATIONS FROM ROANOKE
EAST TO THE PIEDMONT EARLY THIS MORNING...WITH FOG AS WELL.
OVERALL LOOKS NO WORSE THAN MVFR AT ROA/DAN...BUT LYH SHOULD DIP
DOWN INTO IFR WHERE HEAVIER RAIN FELL EARLIER. SE WV WILL SEE VFR
CIGS EARLY...DROPPING TO MVFR/IFR BY 08-09Z. SHORTWAVE ENERGY WILL
EXIT THE AREA BY EVENING. FOR THE LATE MORNING...EXPECT
SHOWERS/FEW THUNDERSTORMS TO BE SCATTERED OVER THE ENTIRE FORECAST
WHICH WILL LAST THROUGH MUCH OF THE AFTERNOON. VFR CONDITIONS CAN
BE EXPECTED OUTSIDE THE STORMS...WITH OCCASIONAL MVFR/IFR IN STORMS.

DRIER AIR BEGINS TO FILTER IN MONDAY NIGHT INTO TUESDAY WITH VFR
CONDS LIKELY THROUGH THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...JS/WP
Hazardous weather outlook, Jul 29, 6:33 AM EDT, 23 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 AM EDT SUN JUL 29 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-301045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
633 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ISOLATED THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. ANY OF THE STRONG TO SEVERE THUNDERSTORMS WILL PRODUCE
WIND GUSTS OR HAIL...AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 30, 2:19 AM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 AM EDT MON JUL 30 2007

NCZ005-300715-
ROCKINGHAM NC-
219 AM EDT MON JUL 30 2007

THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT THE EASTERN HALF OF
ROCKINGHAM COUNTY THROUGH 315 AM. ONE HOUR RAINFALL RATES UP TO
THREE INCHES CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON
THE HIGHWAYS...AND LEAD TO DITCHES OVERFLOWING WITH WATER.

LOCATIONS THAT WILL BE IMPACTED INCLUDE...REIDSVILLE...
MONROETON...AND WENTWORTH.

IF TRAVELING...BE PREPARED FOR REDUCED VISIBILITIES.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 30, 3:34 AM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 AM EDT MON JUL 30 2007

NCZ005-VAZ043-044-300945-
ROCKINGHAM-HENRY-PITTSYLVANIA-
INCLUDING THE CITIES OF...EDEN...MARTINSVILLE...DANVILLE
334 AM EDT MON JUL 30 2007

SHOWERS AND THUNDERSTORMS WILL BRING A GOOD AMOUNT OF RAIN TO
PORTIONS OF HENRY...PITTSYLVANIA...AND ROCKINGHAM COUNTIES THROUGH
500 AM. ONE HOUR RAINFALL RATES AS HIGH AS THREE INCHES WILL OCCUR
IN THE STRONGER STORMS. THUNDERSTORMS WILL ALSO BE CAPABLE OF
BRINGING GUSTY WINDS AND SMALL HAIL. LOCATIONS THAT WILL BE
IMPACTED THROUGH 500 AM INCLUDE...BETHANY...EDEN...AXTON...AND
CASCADE. IF TRAVELING EARLY THIS MORNING BETWEEN MARTINSVILLE AND
DANVILLE...OR FROM DANVILLE TO REIDSVILLE...BE PREPARED FOR
STANDING WATER ON ROADWAYS AND REDUCED VISIBILITIES.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:30 AM EDTAreal Flood AdvisoryRNKRockingham110 min

Nearby

Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.